South Dakota, 2021

Damaging Wind in South Dakota, July 5, 2021

July 5, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the southern Black Hills, producing wind gusts around 60 mph west of Jewel Cave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the southern Black Hills, producing wind gusts around 60 mph west of Jewel Cave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 12:48 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 12:48 PM MST, 3 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
148 PM MDT Mon Jul 5 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 148 PM MDT Mon Jul 5 2021

Main fcst challenge with this aftns package deals with impending
convection and just how severe it will be along with areas of
potentially heavy rain. Then...dealing with rain chances later on
during the week.

Currently exiting 500hpa wave creating strong/severe storms across
central SD and our far SE CWA. Morning Corfidi vectors show that
storm motion was slow...so locally heavy rain possible with
storms. Western SD/NE WY awaits next in series of shortwaves
rotating around 500hpa ridge...now moving through central WY with
lightning now being seen with hi-res satellite imagery showing
towering cu developing just to west of CWA in WY. Models cont to
show increasing PWATs of 1.50" to 1.75" across area by 00z
Tuesday. CAPE increases to around 1500 j/kg but shear still
remains rather anemic...so while a supercell can't be ruled
out...expecting more multi-cellar type of convection with wind and
heavy rain based on slow storm motion/850hpa dwpt advection.

One interesting thing of note was 12Z NAM-12 was showing an area
of almost stratiform pcpn on backside of exiting wave Tuesday
morning associated with 700hpa trowel type feature. GFS
kinda/sorta hinted at this when looking at 700hpa theta-e forcing
fields...but it didn't play out in pcpn fcst. Held onto pcpn a
little longer overnight due to this...but not as long as NAM-12
would indicate.

For the reminder of the week, the challenge is the models latching
onto the "ring of fire" pattern with the western CONUS ridge and
waves riding over the top...bringing chances of nocturnal
convection to the area.

Temperatures will be sub-seasonal for Tuesday...then begin to
climb heading to the warmest day of the week on Thursday. Another
front dropping through will cool things off to more seasonal temps
on Friday and into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1150 AM MDT Mon Jul 5 2021

Showers and thunderstorms will increase in coverage this afternoon
and evening. Some storms will likely be strong to severe with
hail, strong wind gusts, and heavy rainfall. MVFR conditions are
expected in and near stronger storms. Otherwise, VFR conditions
are expected through the forecast period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Hintz
AVIATION...13
Hazardous weather outlook, Jul 5, 4:42 AM MST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
542 AM MDT Mon Jul 5 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
542 AM MDT Mon Jul 5 2021 /642 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a risk for strong to severe thunderstorms later this
afternoon and evening across much of northeast Wyoming and western
South Dakota. The highest risk will be over the Black Hills area
and the adjacent plains to the east. Large hail and strong wind
gusts will be the main threats from any severe storms, with some
heavy rain also expected.

The grassland fire danger index will be in the high category this
afternoon from the northwest into west central South Dakota
plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a lingering chance for thunderstorms from the Black
Hills area eastward on Tuesday. The threat for severe
thunderstorms is low, but an isolated strong storm with hail and
gusty winds is possible, mainly from the Black Hills to south
central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 5, 1:50 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
250 PM MDT Mon Jul 5 2021

SDZ026-028-072-052115-
Central Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD-
250 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND CENTRAL PENNINGTON
COUNTIES...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 5 miles northwest of Rapid City, moving northeast at
10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Northwestern Rapid City, Black Hawk and Summerset.

This includes Interstate 90 in South Dakota between Mile Markers 51
and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4407 10339 4411 10342 4420 10329 4411 10321
TIME...MOT...LOC 2049Z 240DEG 10KT 4412 10334

JC
Local storm report, Jul 5, 2:07 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
07/05/2021  M52 MPH          CAMPBELL           WY   ASOS

&&

JC
Special weather statement, Jul 5, 2:57 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
457 PM CDT Mon Jul 5 2021

SDZ047-052230-
Todd SD-
457 PM CDT Mon Jul 5 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD COUNTY...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hidden Timber, or 12 miles southeast of Mission,
moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Sicangu Village and eastern Rosebud Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4326 10056 4321 10032 4299 10051 4300 10074
TIME...MOT...LOC 2157Z 293DEG 9KT 4315 10052

JC
Special weather statement, Jul 5, 3:25 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
425 PM MDT Mon Jul 5 2021

SDZ027-029-041-WYZ058-052300-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
425 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN CUSTER...NORTHWESTERN FALL
RIVER AND SOUTHEASTERN WESTON COUNTIES...

At 425 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Morrisey to 4 miles
northwest of Mule Creek Junction to 8 miles south of Redbird.
Movement was northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dewey, Morrisey and Burdock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4350 10406 4350 10447 4362 10461 4381 10418
      4357 10390 4319 10386 4314 10405
TIME...MOT...LOC 2225Z 246DEG 39KT 4365 10448 4344 10426 4312 10424

JC
Local storm report, Jul 5, 3:31 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 SW RENO JUNCTION      43.76N 105.49W
07/05/2021  M1.17 INCH       CAMPBELL           WY   PUBLIC

0413 PM     TSTM WND GST     15 SSE MISSION          43.10N 100.60W
07/05/2021  M51 MPH          TODD               SD   MESONET

&&

CALDERON
Special weather statement, Jul 5, 3:47 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Mon Jul 5 2021

SDZ001-002-052315-
Perkins SD-Harding SD-
447 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL HARDING AND NORTHWESTERN
PERKINS COUNTIES...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ralph, or 24 miles southwest of Hettinger, moving
northeast at 25 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of east central
Harding and northwestern Perkins Counties, northeast of Reva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4559 10295 4573 10307 4586 10286 4570 10261
TIME...MOT...LOC 2247Z 233DEG 21KT 4572 10293

JC

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 5, 4:03 PM MST
Where
Custer County, 7.99 mi W of Jewel Cave Natl Mon
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -103.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963387.